MAUDE Adverse Event Report: DIAGNOSTIC GRIFOLS, S.A ERYTRA; AUTOMATED BLOOD GROUPING AND ANTIBODY TEST SYSTEM

DIAGNOSTIC GRIFOLS, S.A ERYTRA; AUTOMATED BLOOD GROUPING AND ANTIBODY TEST SYSTEM
Model Number DG-59
Medical Device Problem Code Device Displays Incorrect Message (2591)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by the customer and the field service engineer (fse) are currently under study.The fse ensured that the barcode reader mirrors were clean and that barcode readers were aligned.All hardware was correctly aligned and working optimally.The label with the barcode has been verified and provided an overall grade a, meaning that the different parameters of the barcode (decodability, symbol contrast, reflection, edge contrast, modulation and defects) are correct.However, it cannot be discarded that during the barcode reading, some condensed water drop or dust particle could interfere with the laser beam.It is widely recognized that isbt code 128 has better accuracy as a result of reduced misreads during scanning.This code includes a checksum of the encoded data which provides an additional protection.However, although it is improbable, a misread barcode can still occur.It is noted that it is the first and only time the device has misread a barcode number.The case is still under investigation.This report will be updated once it is concluded.
 
Event or Problem Description
On (b)(6) 2020, the customer (b)(6) , reported to grifols a sample barcode reading error occurred during the validation/correlation of a crossmatch test.The erytra fully automated immunohematology analyzer read the donor sample barcode as (b)(6) instead of the expected number (b)(6).The event was detected by the operator when checking the barcodes to repeat the crossmatch tests manually.The same barcode was later read again with the same instrument and with another erytra analyzer, and the barcode was read correctly.The customer confirms that this was the first and only time the device has misread a barcode number.The barcode was an isbt128 with checksum from a donor's bag from the red cross unit.Note that when the customer is working in routine conditions, the instrument is interfaced with the lis.The lis would detect the discrepancy because the wrong code either would not exist or would not correspond to a sample previously sent to the analyzer, precluding the possibility of releasing the associated tests result to an incorrect sample identification number.
 
Additional Manufacturer Narrative
The information provided by the customer and the field safety engineer (fse) was analyzed.The label with the barcode has been verified and provided an overall grade a, meaning that the different parameters of the barcode (decodability, symbol contrast, reflection, edge contrast , modulation and defects) are correct.The logfiles revealed a high number of retries to read the barcodes in this specific instrument, so it seems that some misalignment could cause the misreading.If the reading window is not centered in the samples rack reading aperture, the misread could take place in the extreme of that reading aperture, so some glaring (or any other optical effect) could have affected the bc reader generating the misreading.These misalignments are very rare to occur, and they can be caused due to a hit.However, it cannot be discarded that during the barcode reading, some condensed water drops or dust particles could interfere with the laser beam.The recommended barcode reader alignment and mirror cleaning, were already performed by the fse in the service visit, assuring that all hardware was aligned and working optimally.No new issues are reported.It is widely recognized that isbt code 128 has better accuracy as a result of reduced misreads during scanning.This code includes a checksum of the encoded data which provides an additional protection.However, although it is improbable, a misread barcode can still occur.The probability that this event could result in an adverse event is extremely low since, additionally to the low likelihood of a misread of the sample barcode, the instrument will not be able to assign any test received from the lis or middleware to the sample since the barcode will not match.In addition, the lis would also detect the discrepancy because the misread code either would not exist or would not correspond to a sample previously sent to the analyzer.The investigation confirmed a low likelihood of this issue.It is also supported by the fact that it is the first and only time the device has misread a barcode number.However, as part of the improvement process of our products, the configuration of the reader module will be modified in a future software version in order to set up a double reading check , reducing even more the potential misreading.
 
Event or Problem Description
On (b)(6) 2020, the customer (b)(6), reported to grifols a sample barcode reading error occurred during the validation/correlation of a crossmatch test.The erytra fully automated immunohematology analyzer read the donor sample barcode as (b)(6) instead of the expected number (b)(6).The event was detected by the operator when checking the barcodes to repeat the crossmatch tests manually.The same barcode was later read again with the same instrument and with another erytra analyzer, and the barcode was read correctly.The customer confirms that this was the first and only time the device has misread a barcode number.The barcode was an isbt128 with checksum from a donor's bag from the red cross unit.Note that when the customer is working in routine conditions, the instrument is interfaced with the lis.The lis would detect the discrepancy because the wrong code either would not exist or would not correspond to a sample previously sent to the analyzer, precluding the possibility of releasing the associated tests result to an incorrect sample identification number.

Brand Name
ERYTRA
Common Device Name
AUTOMATED BLOOD GROUPING AND ANTIBODY TEST SYSTEM
Manufacturer (Section D)
DIAGNOSTIC GRIFOLS, S.A
passeig fluvial, 24
parets del vallès, spain 08150
SP  08150
MDR Report Key10117514
Report Number3002772505-2020-00001
Device Sequence Number2561729
Product Code KSZ
UDI-Device Identifier08437014205190
UDI-Public08437014205190
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
BK170130
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Remedial Action Modification/Adjustment
Type of Report Initial,Followup
Report Date (Section B) 05/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberDG-59
Device Catalogue Number210401
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/04/2020
Supplement Date Received by Manufacturer05/04/2020
Initial Report FDA Received Date06/04/2020
Supplement Report FDA Received Date05/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;